Kentucky, 2005

Flood in Kentucky, January 10 to 13, 2005

January 10 to 13, 2005 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 10, 2:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 10, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST MON JAN 10 2005

.SHORT RANGE (TONIGHT THROUGH THURSDAY)...

A STATIONARY FRONT WAS LOCATED ALONG THE OHIO RIVER AT 19Z WITH A 15
DEGREE DIFFERENCE IN READINGS FROM SDF TO IND. WE EXPECT THE FRONT
TO LIFT NORTH OVERNIGHT AS AN AREA OF LOW PRESSURE MOVES ALONG THIS
BOUNDARY. TEMPERATURES SHOULD ACTUALLY RISE A FEW DEGREES BY
DAYBREAK. RAIN WILL OVERSPREAD THE AREA LATE TONIGHT AND TUESDAY
WITH THE BEST CHANCE FOR PRECIPITATION ALONG AND NORTH OF THE OHIO
RIVER.

A MUCH STRONG SYSTEM, CURRENTLY OVER THE WESTERN UNITED STATES, WILL
TACK ACROSS THE NATION WEDNESDAY AND INTO THE MID MISSISSIPPI VALLEY
WEDNESDAY NIGHT. A BRISK SOUTHERLY FLOW WILL DEVELOP AHEAD OF THIS
SYSTEM WITH TEMPERATURES WEDNESDAY WARMING INTO THE MID 60S. HERE IS
WHERE THE OPERATIONAL GFS MODEL BEGINS TO DIFFER WITH OTHER MID
RANGE MODELS. THE GFS LIFTS THIS SYSTEM OUT OF THE OHIO VALLEY
THURSDAY, ALLOWING MUCH COLDER AIR IN. THE OTHER MID RANGE MODELS
HOLD THE UPPER LEVEL TROF OVER THE MID SECTION OF THE NATION,
THEREFORE BRINGING MORE RAIN AND HOLDING WARMER TEMPERATURES IN  THE
LOWER OHIO VALLEY LONGER. WE WILL SLOW THE FRONT DOWN SOME BUT STILL
PUSH IT THROUGH DURING THE DAY THURSDAY.

AS FAR AS PRECIPITATION AMOUNTS WILL STILL HOLD ONTO THE 1 TO 3 INCH
TOTALS WITH THE HEAVIEST RAIN EXPECTED LATE WEDNESDAY AND WEDNESDAY
NIGHT NORTH OF THE OHIO RIVER.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

EXPANSIVE ARCTIC HIGH PRESSURE WILL MOVE SOUTH INTO MONTANA LATE
THURSDAY. SURFACE RIDGING WILL EXTEND SOUTHEAST INTO THE LOWER OHIO
VALLEY DURING THE DAY FRIDAY. AS THE ARCTIC FRONT MOVES TOWARDS THE
ATLANTIC COAST FRIDAY...QUITE COLD AND DRY CANADIAN AIR WILL
OVERSPREAD OUR REGION. EXPECT CLEAR TO PARTLY SKIES FRIDAY AND EARLY
SATURDAY...BEFORE A WEAK DISTURBANCE ASSOCIATED WITH NORTHWEST FLOW
BRINGS A FEW MID LEVEL CLOUDS LATE SATURDAY.

COLD TEMPERATURES WILL CONTINUE THROUGH SUNDAY AS THE ARCTIC HIGH
EARLIER MENTIONED ABOVE MOVES SOUTHEAST THROUGH THE LOWER MISSOURI
VALLEY BY SUNDAY.

CONDITIONS WILL STAY DRY THROUGH THE EARLY PART OF NEXT WEAK AS
NORTHWEST FLOW  AND HIGH PRESSURE ACROSS THE SOUTH WILL KEEP ANY
GULF MOISTURE WELL SOUTH.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JA/JD
Hazardous weather outlook, Jan 10, 3:00 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EST MON JAN 10 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
300 PM EST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

CONTINUED FLOODING IS FORECAST ON THE OHIO AND THE GREEN RIVERS OVER
THE NEXT SEVERAL DAYS. GO TO WEATHER.GOV AND CLICK ON THE RIVERS
TAB FOR MORE INFORMATION OR REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

RAIN IS IN THE FORECAST TUESDAY THROUGH THURSDAY. HEAVIEST RAINFALL
SHOULD OCCUR WEDNESDAY NIGHT AND THURSDAY WITH SHOWERS AHEAD OF A
FRONT. TOTAL RAINFALL FROM TUESDAY THROUGH THURSDAY SHOULD BE IN THE
1 TO 3 INCH RANGE WHICH COULD PROLONG ANY FLOODING ON THE OHIO AND
ITS TRIBUTARIES AND BRING OTHER RIVERS TO BANKFULL OR FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Trimble

When
January 10, 7:00 PM EST to January 13, 1:00 PM EST
Where
Trimble forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

The Ohio River at Clifty Creek, Indiana crested at 452.0 feet around 700 PM EST on January 11. Flood stage at Clifty Creek is 451 feet. Minor flooding occurs at this level. Lower parts of Milton, Kentucky flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433496.